Heavy Rain, Kauai
- When
- December 24, 5:52 PM HST to 11:33 PM HST
- Where
- Kauai County, 1.26 mi E of Pokii to 2.61 mi ESE of Kilauea
- Reported by
- Official NWS Observations
- Coordinates
- 21.980, -159.700
A cold front with good upper level support pushed its way through the island chain around the Christmas holiday, bringing periods of heavy precipitation, isolated thunderstorms, and strong to high winds. The weather system caused a flash flood and felled trees and power poles, especially on the Garden Isle of Kauai.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS HFO wrote it up.
A cold front with good upper level support pushed its way through the island chain around the Christmas holiday, bringing periods of heavy precipitation, isolated thunderstorms, and strong to high winds. The weather system caused a flash flood and felled trees and power poles, especially on the Garden Isle of Kauai. No significant injuries were reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before the first event at Dec 24, 3:50 PM HST, 2 hours 2 minutes earlier.
Area Forecast Discussion National Weather Service Honolulu HI 350 PM HST Tue Dec 24 2019 .SYNOPSIS... An area of low pressure west northwest of the area will cause unsettled weather across some areas of the state over the next couple of days. A frontal band will move from west to east across the state causing a period of rain to occur with its passage. The heaviest rain is expected over Kauai and Oahu. Strong southerly winds will develop ahead of the frontal band mainly for Kauai and Oahu. The front will stall and dissipate near the Big Island Thursday and Friday. High pressure will build in behind the front with a trade wind weather pattern returning later this week and over the weekend. Winds are expected to become lighter early next week as another front approaches the area from the west and a ridge of high pressure moves closer to the state. && .DISCUSSION... A rather unsettled weather pattern is setting up as we head into the Christmas holiday. An area of low pressure will drift slowly toward the northeast over the next few days. The lows associated frontal band is beginning to affect Kauai. Showers, some locally heavy as well as isolated thunderstorms can be expected. There are some slight timing differences between the GFS and the ECMWF with GFS being a bit slower with its eastward progression. We have adjusted the timing of the frontal band a bit by slowing down its forward speed in the gridded database which is basically taking a blend between the two global models. This moisture band is then expected to begin affecting Oahu sometime Wednesday morning. By Wednesday night, the front is expected to be weakening over Maui County with showers becoming lighter and the threat of thunderstorms diminishing. A Wind Advisory is currently in effect for Kauai and will soon be posted for Oahu as strong southerly winds develop out ahead of the front. The strongest winds are expected to be over and just downwind of north and northeast facing slopes. By Thursday, the weakening front is expected to be located over Maui County and the Big Island. High pressure will be building in northwest of the area. Winds will become northerly behind the front and remain southerly out ahead of the front. However winds speeds will be on the decrease. By Friday, strengthening northeast trade winds will be filling in across the area as high pressure builds in to our north. Lingering moisture from the front will likely provide for passing showers over northeast slopes of Maui and the Big Island. Over the weekend, the high will continue to move east to a position far northeast of the area. Moderate trade winds will prevail under this scenario. Moisture embedded in the trades will likely allow for passing showers over windward and mauka areas with a few light showers being blown over the some leeward areas at times. Winds are expected to become lighter early next week as a front approaches the area from the west and the highs ridge axis moves closer to the state. Ridging aloft will keep things on the drier side with just a few showers expected mainly over east facing slopes. && .AVIATION... A low pressure system, including a cold front, remains northwest and west of the islands this afternoon, with southerly winds out ahead of the system. Winds have been increasing over Kauai today, and AIRMET Tango mechanical turbulence northwest to northwest of the mountains there was posted this morning. Expect that to remain in effect into Wednesday morning. Winds are expected to increase over Oahu tonight, which would likely require the AIRMET to be extended to cover Oahu. Southerly winds are reaching parts of Maui County, with other parts of Maui County and the Big Island experiencing light enough winds to have some local land and sea breezes. The southerly winds are expected to filter into these remaining areas, with an uptick in speeds tomorrow, but winds are not expected to get as strong over these islands. That being said, we have had a few pilot reports of turbulence near Lanai and Kahului that will bear watching over the next few hours. AIRMET Sierra was posted for Kauai for mountain obscuration in clouds and showers as clouds thickened over the island. The thickest clouds remain to the west of Kauai, but are expected to move in this evening. Clouds and showers are expected to work their way down the chain to Oahu, so the AIRMET may need to be expanded. VFR conditions remain over Oahu this afternoon and are expected through the first half of tonight. VFR conditions are expected to prevail over Maui County and the Big Island, with some pockets of MVFR in clouds and showers that form over those areas. && .MARINE... Strong pressure gradient between high pressure to the north and low pressure northwest of the islands will support strong to gale force south winds across portions of the Hawaiian coastal waters through Wednesday. A Gale Warning has been posted for all Kauai waters through Wednesday. A Small Craft Advisory is also posted due to a combination of winds and seas for most of the remaining coastal water zones where winds will continue to be strong. See the Marine Weather Message (MWWHFO) product on our website for more specific details and areas. Winds will weaken briefly late Wednesday through Thursday as the front stalls and weakens over the central waters, then shift out of the north and increase into the moderate to fresh category as a ridge of high pressure noses eastward to the north of the islands. Fresh to strong trades and drier conditions are expected to return late Friday and will hold through the weekend. In addition to the winds and seas, heavy showers and a few thunderstorms will remain possible along and ahead of the front tonight through Wednesday for Kauai and Oahu. Surf along east facing shores will gradually trend down through midweek, but hold at small to moderate levels due to a background small easterly wind swell. Surf along south facing shores will trend up and may become rough due to strong southerly winds developing through Wednesday, particularly on Kauai. Water levels running higher than predicted coinciding with the potential of heavy rain and strong southerly winds through Wednesday will likely translate to coastal flooding in areas that typically remain dry, especially along southern shores of Oahu and Kauai where the strongest southerly winds are forecast. A series of small northwest swells will support small surf along exposed north and west facing shores through Friday. An upward trend is possible for the upcoming weekend that could support advisory-level surf by Sunday from a large batch of strong breezes forecast to set up from the Kamchatka Peninsula to the Date Line later today through midweek. Looking ahead into next week, guidance is advertising a hurricane-force low developing east of Japan this weekend with the strongest winds locked in phase with the system as it races eastward within the 290-310 deg directional band relative to the islands. WAVEWATCH III and ECMWF-Wave solutions along with their ensemble means support this and depict a large swell arriving and building down the island chain Monday through Tuesday. If this materializes, this swell will generate surf well above the warning levels for north and west facing shores by Monday night. && .HFO WATCHES/WARNINGS/ADVISORIES... Wind Advisory from 6 PM this evening to 6 PM HST Wednesday for Oahu. Wind Advisory until 6 PM HST Wednesday for Niihau-Kauai. Small Craft Advisory until 6 PM HST Wednesday for Oahu Windward Waters-Oahu Leeward Waters-Kaiwi Channel-Maui County Windward Waters-Alenuihaha Channel-Big Island Windward Waters-Big Island Leeward Waters. Gale Warning until 6 PM HST Wednesday for Kauai Northwest Waters- Kauai Windward Waters-Kauai Leeward Waters-Kauai Channel. && DISCUSSION...Burke AVIATION...M Ballard MARINE...Foster
Special Weather Statement National Weather Service Honolulu HI 318 PM HST Tue Dec 24 2019 HIZ001>003-005>009-012>014-016>021-023>026-251500- Niihau-Kauai Windward-Kauai Leeward-Oahu South Shore- Waianae Coast-Oahu North Shore-Oahu Koolau-Olomana- Molokai Windward-Molokai Leeward-Lanai Makai-Kahoolawe- Maui Windward West-Maui Leeward West-Maui Central Valley- Windward Haleakala-Leeward Haleakala-Kona-South Big Island- Big Island North and East-Kohala- 318 PM HST Tue Dec 24 2019 Coastal flooding is possible over the next few days along all shores of the Hawaiian Islands due to unusually high water levels. The greatest potential for coastal flooding impacts will be around the peak high tides, which will occur between midnight and daybreak each day. These water levels combined with the potential for heavy rainfall and strong southerly winds Tuesday through Wednesday could exacerbate flooding in these low-lying coastal areas due to poor drainage. Impacts of the higher than normal water levels may include flooding of beaches that normally remain dry, salt water inundation of typically vulnerable low-lying roads, docks, boat ramps, and other coastal infrastructure. The potential for coastal flooding will diminish by the end of the upcoming weekend as the peak daily tides lower. Visit tidesandcurrents.noaa.gov for more specific information about forecast tides and water levels in your area. Foster
The South Kauai radar (PHKI), 18 km away, was scanning. The volume nearest the first event began at 03:49 UTC.
5 heavy rain, 4 strong wind, 2 high wind, 1 flash flood, 1 debris flow. Local standard time, as filed.
Winds downed power lines on North Papalina Road in Kalaheo on Kauai.
Kuhio Highway was closed near the Hanalei Bridge due to the Hanalei River overflowing its banks.
Strong gusty winds toppled 4 power poles along Kuhio Highway at mile marker 24, near the Hanalei Transfer Station. This closed the roadway for a time at that location.
Kamualii Highway near Mamo Road in Kekaha on Kauai was closed due to a downed tree.
Waipouli Road near Olohena Road in Kapaa on Kauai was closed due to a downed tree.
Winds gusted to 63 mph at Maakua Ridge near Hauula on Oahu.
On Oahu, a rock slide occurred along Pali Highway near the tunnel, closing the Kailua-bound lanes for a time starting at Waokanaka Street.
Winds, mainly from the southwest, gusted over 80 mph for a time over the Big Island summits of Mauna Kea and Mauna Loa.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Hawaii in 2019Every state in 2019This day in weather historyWarnings in Hawaii, December 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 864733, 864734, 864735, 864737, 864740, 864741, 864745, 864746, 864749, 864748, 864750, 864751, 864752.